Skip to main content

Hereditary properties of the class of closed sets of uniqueness for trigonometric series


It is shown that theσ-idealU 0 of closed sets of extended uniqueness inT is hereditarily non-Borel, i.e. every “non-trivial”σ-ideal of closed setsIU 0 is non-Borel. This implies both the result of Solovay, Kaufman that bothU 0 andU (theσ-ideal of closed sets of uniqueness) are not Borel as well as the theorem of Debs-Saint Raymond that every Borel subset ofT of extended uniqueness is of the first category. A further extension to ideals contained inU 0 is given.

This is a preview of subscription content, access via your institution.


  1. N. Bary,Sur l’unicité du développement trigonometrique, Fund. Math.9 (1927), 62–115.

    MATH  Google Scholar 

  2. G. Debs and J. Saint Raymond,Ensembles d’unicité et d’unicité au sens large, Ann. Inst. Fourier Grenoble37(3) (1987), 217–239.

    MATH  MathSciNet  Google Scholar 

  3. C. C. Graham and O. C. McGehee,Essays in Commutative Harmonic Analysis, Grund. Math. Wissen., Vol. 238, Springer-Verlag, New York, 1979.

    Google Scholar 

  4. R. Kaufman,Fourier transforms and descriptive set theory, Mathematika31 (1984), 336–339.

    MATH  MathSciNet  Article  Google Scholar 

  5. R. Kaufman,Absolutely convergent Fourier series and some classes of sets, Bull. Sci. Math., 2e série,109 (1985), 363–372.

    MATH  MathSciNet  Google Scholar 

  6. A. S. Kechris and A. Louveau,Descriptive set theory and the structure of sets of uniqueness, London Math. Soc. Lecture Note Ser., 128, Cambridge University Press, 1987.

  7. A. S. Kechris, A. Louveau and W. H. Woodin,The structure of σ-ideals of compact sets, Trans. Am. Math. Soc.301(1) (1987), 263–288.

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Additional information

Research partially supported by NSF Grant DMS-8718847.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kechris, A.S. Hereditary properties of the class of closed sets of uniqueness for trigonometric series. Israel J. Math. 73, 189–198 (1991).

Download citation

  • Received:

  • Revised:

  • Issue Date:

  • DOI:


  • Open Interval
  • Dense Subset
  • Trigonometric Series
  • Finite Union
  • Hereditary Property